Alert archive / Iowa / Tornado Warnings in 2001
Tornado Warning 60, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 18, 2001, 7:57 PM CDT for Harrison County, Iowa. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 7:57 PM CDT (00:57 UTC)
- Expired
- Jun 18, 2001, 8:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harrison County, IA
The radar
The Omaha radar (KOAX), 58 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:59 PM CDT | Tornado F0 | Modale, IA | Harrison county fire and rescue reported a brief tornado touchdown near Modale. The tornado was from the same supercell which produced the reported tornado near Tekamah, Nebraska earlier that hour. This tornado also touched down in open country and caused no |
| Jun 18, 8:05 PM CDT | Thunderstorm Wind 52 M | Missouri Vly, IA | Cooperative observer measured 60 mph thunderstorm gust with wind equipment. |
| Jun 18, 8:22 PM CDT | Thunderstorm Wind 55 E | Logan, IA | Storm spotter reported an estimated wind gust of 60 to 70 mph. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2637 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 190058 TOROMA IAC085-190130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 757 PM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... HARRISON COUNTY IN SOUTHWEST IOWA * UNTIL 830 PM CDT * AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 3 MILES NORTHWEST OF MONDAMIN...OR ABOUT 33 MILES NORTH OF OMAHA...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... MAGNOLIA...MONDAMIN WOODBINE...LOGAN THIS STORM HAS A HISTORY OF PRODUCING A TORNADO NEAR TEKAMAH. IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...`TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4185 9609 4167 9614 4159 9578 4175 9570 GRIFFIS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 18, 2:36 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Jun 18, 2:36 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 236 PM CDT MON JUN 17 2001 MAIN FCST CHALLENGES ARE THE SHORT TERM SEVERE THREAT...LATER POPS...AND TEMPERATURES. IN THE SHORT TERM...18Z SOUNDING IS RATHER DRY WITH A STEEP LAPSE RATE...NEARLY ADIABATIC BETWEEN ABOUT 600 AND 425MB. SFC BASED CONVECTION IS IN THEORY POSSIBLE WITH MID 90S TEMPS...BUT ENTRAINMENT WOULD GREATLY REDUCE THE POTENTIAL. ON THE OTHER HAND...STILL EXPECT STRONG COLD FRONT TO PRODUCE AN EXPANDING LINE OF TSTMS AS IT HITS HIGHER SFC TEMPS AND DEW POINTS AROUND OFK. LOTS OF DRY AIR AND WEAK SHEAR ABOVE LOW LEVEL INVERSION FAVOR OUFLOW DOMINATED STORMS AND LINES...WITH DAMAGING WINDS THE MOST LIKELY EVENT. SFC PRES GRADIENT IS DECREASING AND WILL LET WIND ADVSRY DROP WITH ISSUANCE OF NEW ZONES. LATER TONIGHT THE SFC FRONT IS PROGGED TO SWEEP OUT OF OUR SE ZONES...BUT MOISTURE ABOVE FRONT WILL BE SLOWER TO LEAVE. PWS ARE TOO LOW TO SUGGEST SERIOUS FLASH FLOOD POTENTIAL...HOWEVER. IN LATER PERIODS...BOTH ETA AND AVN HANG UP THE 850 MB FRONT AND MID LEVEL MOISTURE NEAR THE NE/KS BORDER THRU LATE WED. WILL LEAVE DECENT POPS ESPECIALLY IN FAR SRN ZONES...WITH SLIGHT POPS LATITUDE OF OMA AND DRY FURTHER N. TEMPS WILL DEPEND GREATLY ON CLOUD COVER WITH SUPPRESSED DIRURNAL RANGE ESPECIALLY OMA SOUTH AND TEMPS CLOSER TO NGM MOS...AS AVN HAS BEEN RUNNING TOO COOL RECENTLY. AS NW FLOW INCREASES ALOFT...MOISTURE FINALLY MOVES SOUTH OF THE AREA WED NIGHT LASTING WELL INTO THE EXTENDED. BELOW NORMAL TEMPS SHOULD PERSIST FOR SEVERAL DAYS...BUT WITH A RECOVERY BEGINNING BY THE WEEKEND. TROUGH RUNNING OVER THE TOP OF THE UPPER RIDGE WILL PROVIDE NEXT SIGNIFICANT CHC OF PRECIP NEXT SUN NIGHT OR MON. .OMA...NONE POLLACK
In the hours before
Special weather statement, Jun 18, 5:27 PM CDT, 2 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 527 PM CDT MON JUN 18 2001 STORM SPOTTERS WILL BE NEEDED TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. SEVERE THUNDERSTORM WATCH NUMBER 446 IS IN EFFECT FOR MUCH OF EASTERN NEBRASKA AND PART OF WESTERN IOWA UNTIL 11 PM CDT. THE MOST LIKELY AREAS TO EXPERIENCE SEVERE WEATHER ARE THOSE LOCATIONS ALONG AND SOUTH OF AN ALBION TO NORFOLK TO PENDER LINE...BETWEEN 630 PM AND 2 AM. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. A STRONG COLD FRONT EXTENDING FROM FAR NORTHWEST IOWA INTO CENTRAL NEBRASKA LATE THIS AFTERNOON...WILL PUSH SOUTHEAST THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. THE ATMOSPHERE HAS BECOME QUITE UNSTABLE AHEAD OF THIS FRONT...AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE FRONT MOVES INTO THE AREA. WIND SHEAR PROFILES SUGGEST THAT A SQUALL LINE WILL LIKELY DEVELOP ALONG THE FRONT AND MOVE SOUTHEAST ACROSS THE AREA. LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS...ALONG WITH LOCALIZED HEAVY RAINFALL. MEAD
Local storm report, Jun 18, 7:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
753 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 7 SW DECATUR NE 1.75 INCH HAIL
06/18/01 BURT REPORTED BY PUBLIC.
0715 PM OAKLAND NE 1.75 INCH HAIL
06/18/01 BURT REPORTED BY PUBLIC.
0720 PM OAKLAND NE 1.75 INCH HAIL
06/18/01 BURT REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:05 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 40 min |
| Jun 18, 7:31 PM CDT | Tornado Warning | OAX | Harrison | 29 min |
| Jun 18, 8:16 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 44 min |
| Jun 18, 8:28 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 47 min |
| Jun 18, 8:51 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 39 min |
| Jun 18, 8:57 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 33 min |
| Jun 18, 9:29 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 46 min |
| Jun 18, 10:36 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 24 min |
Nearby
Tornado Warnings in Iowa, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.